Georgia, 2024

Damaging Wind and Lightning Strikes in Georgia, July 26, 2024

July 26, 2024 · NWS CHS · 6 events in 1 county or zone

Isolated to scattered thunderstorms developed across portions of southeast Georgia in the late afternoon hours. A couple of these thunderstorms became strong enough to produce gusty winds and cloud to ground lightning strikes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Isolated to scattered thunderstorms developed across portions of southeast Georgia in the late afternoon hours. A couple of these thunderstorms became strong enough to produce gusty winds and cloud to ground lightning strikes. One storm interacted with a nearby mesoscale boundary and prompted a Tornado Warning across Chatham County. A funnel cloud was reported on two different occasions, but the storm did not produce any known damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 26, 2:03 PM EST, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 26, 2:03 PM EST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
303 PM EDT Fri Jul 26 2024

.SYNOPSIS...
A cold front will drop south across the area Saturday, followed
by the return of broad high pressure for much of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A weak surface front will remain positioned just inland of the
South Carolina Lowcountry this afternoon. Observations show that
the front is likely located extending from eastern NC into the
SC Midlands. PWATs across the area remain elevated, with the
12Z KCHS RAOB sounding showing 2.16 inches. The 12Z HREF
guidance has increased the probabilities of heavy rainfall
across the forecast area, mainly across southeastern SC along
and east of I-95. Showers and thunderstorms have begun to
develop along the sea breeze and further inland as well. These
showers and storms will likely linger until the main bulk of
rainfall approaches from the west, associated with the cold
front. As of 19Z the sea breeze has finally begun to push
inland, and will likely collide with outflow boundaries from
convection along the inland counties.

Showers and thunderstorms will likely continue into the later
evening hours, dissipating/moving offshore around midnight.
Temperatures overnight are forecast to dip into the low 70s
inland with mid to upper 70s along the coastal counties.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
Saturday: The region will be positioned under the broad cyclonic
flow aloft between upper ridging centered over the Florida Panhandle
and the sharpening trough propagating off the U.S. East Coast.
A weak cold front will continue to slide south into Southeast
Georgia during the morning hours, becoming situated south of the
Altamaha River by late afternoon-early evening. Drier air
characterized by lower 850 theta-e values will attempt to advect
south during the afternoon hours, but surface dewpoints looks
to remain elevated (70s) with PWATs holding around 2 inches. The
deepest moisture, low- level convergence and better instability
look to occur over Southeast Georgia, closer the front itself.
CAMs have trended slightly drier over the past 24-hours and the
forecast will feature lower pops again this cycle given this
trend. Pops will range from 20% well inland to 30% over south
coastal South Carolina with 30-50% over Southeast Georgia,
highest across the middle/lower Georgia coastal counties.
Further downward adjustments may be needed. A risk for locally
heavy rain will exist, but storms look to remain progressive
enough to limit any flooding to low-lying and poor drainage
areas. Convection will quickly wane by early evening with dry
conditions expected overnight. Highs will peak upper 80s/lower
90s away from the beaches with overnight lows ranging from the
upper 60s/lower 70s well inland to the upper 70s/near 80 at the
beaches.

Sunday: Drier air from the north will further infiltrate the area
with the front displaced well to the south and the upper ridge aloft
builds. Dewpoints are expected to mix out into the mid-upper 60s as
high pressure noses in from the northeast with a few lower 70s noted
along the Altamaha River. This coupled with considerably lower mean
moisture values and lower 850 hPa theta-e should support a
considerably lower risk for showers/tstms--the lowest in some time.
Pops will range from 10% across most of Southeast South Carolina
with 20-40% over Southeast Georgia, highest near the Altamaha River.
These too many prove too high if trends continue. Highs will warm
into the lower 90s away from the beaches with overnight lows ranging
from the upper 60s/near 70 well inland to the upper 70s/near 80 at
the beaches.

Monday: Moisture values will begin to creep up as high pressure
slides farther offshore and the low-level flow becomes more onshore
with time. The best chance for afternoon/evening showers/tstms will
be confined across the interior given the sea breeze should be
fairly progressive during the afternoon hours. Pops were limited to
20-40% away from the immediate coast with the highest pops clustered
over far interior Southeast Georgia where net instability and low-
level moisture will be the greatest. Highs will warm into the upper
80s/lower 90s.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The pattern will trend into a more typical diurnally driven
convective pattern for much of next week. Models show a broad mid-
level weakness developing by mid-week which could help enhance
convection a bit with convection concentrating inland each
afternoon/evening ahead of the sea breeze. Chance pops look
reasonable through period, close to climatological normals for deep
summer. Temperatures will generally run near seasonable normals, but
there are signals the heat and humidity will begin to build Thursday
into Friday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
18Z TAFs: With the sea breeze still pinned to the coastline
observations at KCHS/KSAV are still out of the W/NW. As the sea
breeze pushes further inland around 20Z these winds are
forecast to tip around to the S/SE. Numerous to widespread
showers and thunderstorms are forecast across the region today,
bringing impacts to all area terminals. A TEMPO group has been
included at KCHS/KJZI/KSAV from 22-02Z. The bulk of the
precipitation is expected at KCHS/KJZI, with slightly less
coverage at KSAV. Additionally, MVFR cigs will likely develop
overnight after the rainfall and persist into Saturday morning.
The current TAFs show cigs improving around 13Z.

Extended Aviation Outlook: A typical late summer shower/tstm regime
will dominate for much of the period with afternoon/evening
showers/tstms potentially posing a risk to KCHS, KJZI and KSAV.

&&

.MARINE...
The surface pattern should support southwest winds between 10
to 15 kts across the marine zone this afternoon. Seas are
forecast to range between 2-3 ft.

A weak cold front is forecast to push over the coast waters before
dawn Saturday. Ahead of the cold front, winds will remain from the
southwest between 5 to 10 kts. In the wake of the front, winds will
turn from the west around 10 kts. Seas should remain between 2 to 3
ft.

Saturday: A cold front will slip south through the waters Saturday
resulting in winds turning north to northeast during the day. Speeds
in the South Santee-Edisto Beach nearshore leg could see speeds as
high as 15 kt with gusts to 20 kt by Saturday night. Otherwise,
speeds will hold less than 15 kt across all remaining waters.

Sunday through Wednesday: Winds will turn easterly for Sunday as
high pressure to the north slides offshore. More southerly winds
return by mid-week as the waters become situated along the western
flanks of Atlantic high pressure. Speeds look to remain less than 15
kt through the period with seas less than 4 ft, although a few 5
footer could brush the Georgia offshore waters near 60 NM at times
Sunday into Sunday night.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jul 26, 11:23 AM EST, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1223 PM EDT Fri Jul 26 2024

SCZ043>045-048>052-271630-
Inland Colleton-Dorchester-Inland Berkeley-Beaufort-Coastal Colleton-
Charleston-Coastal Jasper-Tidal Berkeley-
1223 PM EDT Fri Jul 26 2024

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Heavy Rainfall: A round of thunderstorms and locally heavy rainfall
is expected late this afternoon into this evening. The rainfall
could become excessive and produce minor flooding of low-lying and
poor drainage areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042-047-271630-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Jasper-
1223 PM EDT Fri Jul 26 2024

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-271630-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
1223 PM EDT Fri Jul 26 2024

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jul 26, 4:52 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Charleston SC
552 PM EDT Fri Jul 26 2024

SCZ048-051-262230-
Coastal Jasper-Beaufort-
552 PM EDT Fri Jul 26 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...

At 552 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Bluffton, moving southeast at 5 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Hilton Head Island, Bluffton, Bellinger Hill Area, Folly Field,
Hilton Head Airport, and Forest Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3204 8089 3204 8093 3210 8100 3210 8102
      3218 8106 3230 8071 3221 8062 3212 8072
      3206 8085 3203 8086 3202 8088
TIME...MOT...LOC 2152Z 325DEG 6KT 3219 8087

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

BSH
Local storm report, Jul 26, 4:57 PM EST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
557 PM EDT Fri Jul 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Flood            Charleston              32.78N  79.94W
07/26/2024                   Charleston         SC   Law Enforcement

            Road closed due to flooding- Bennett St between Barre
            St and Ashley Ave.

&&

Event Number CHS2400768

DAK
Local storm report, Jul 26, 4:59 PM EST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
559 PM EDT Fri Jul 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Flood            Charleston              32.78N  79.94W
07/26/2024                   Charleston         SC   Law Enforcement

            Road closed due to flooding- Bull St between Barre St
            and Gadsden St.

&&

Event Number CHS2400769

DAK
Local storm report, Jul 26, 5:00 PM EST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
600 PM EDT Fri Jul 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Flood            Charleston              32.78N  79.94W
07/26/2024                   Charleston         SC   Law Enforcement

            Road closed due to flooding- Ogier St north of Calhoun
            St.

&&

Event Number CHS2400770

DAK
Local storm report, Jul 26, 5:03 PM EST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
603 PM EDT Fri Jul 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Rain             4 E Johns Island        32.72N  80.01W
07/26/2024  M3.40 inch       Charleston         SC   CoCoRaHS

            This is an update to the previous measured report of
            2.72 inches of rain in 50 minutes. New report measures
            3.40 inches of rain in 1 hour and 30 minutes.

&&

Event Number CHS2400771

ACD
Special weather statement, Jul 26, 5:24 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Charleston SC
624 PM EDT Fri Jul 26 2024

GAZ118-119-SCZ051-262300-
Coastal Chatham-Inland Chatham-Coastal Jasper-
624 PM EDT Fri Jul 26 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM AND JASPER
COUNTIES...

At 624 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Hunter Army Airfield
to near Whitemarsh Island, and moving southeast at 10 mph.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. All outdoor activities should
         cease. Move indoors immediately.

Some locations in the path of these storms include...
Wilmington Island, Hunter Army Airfield, Midtown Savannah, Downtown
Savannah, Coffee Bluff, Montgomery, Garden City, and Thunderbolt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3191 8115 3204 8123 3214 8101 3199 8095
TIME...MOT...LOC 2224Z 315DEG 9KT 3202 8115 3208 8099

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The radar

The Charleston,SC radar (KCLX), 64 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

3 lightning, 2 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Chatham

When
July 26, 5:30 PM EST to 5:32 PM EST
Where
Chatham County, 1.17 mi E of Central Jct
Reported by
Public
Coordinates
32.080, -81.100

An individual provided video on social media of a funnel cloud from Electric Moon Skydeck at the JW Marriott Hotel. The funnel cloud was near the Savannah River.

Lightning, Chatham

When
July 26, 5:40 PM EST to 5:41 PM EST
Where
Chatham County, 3.01 mi ENE of Savannah
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.060, -81.030

Chatham County Emergency Management reported a tree on fire due to a lightning strike on Sandy Point Road.

Lightning, Chatham

When
July 26, 5:50 PM EST to 5:51 PM EST
Where
Chatham County, 1.81 mi NW of Paradise Park
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.990, -81.100

Chatham County Emergency Management reported that lightning struck a home on West Creighton Place.

Thunderstorm Wind, Chatham

When
July 26, 5:55 PM EST to 5:56 PM EST
Where
Chatham County, 0.91 mi NW of Vernonburg
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.980, -81.130

Chatham County Emergency Management reported a tree down on Wind Mill Lane.

Funnel Cloud, Chatham

When
July 26, 6:05 PM EST to 6:07 PM EST
Where
Chatham County, 0.69 mi S of (Svn)hunter Aaf Sava
Reported by
ASOS
Coordinates
32.010, -81.130

The weather observer at Hunter Army Airfield (KSVN) added remarks to the METAR observation including a funnel cloud reported to the south of the airfield.

Lightning, Chatham

When
July 26, 6:30 PM EST to 6:31 PM EST
Where
Chatham County, 1.5 mi SSW of (Svn)hunter Aaf Sava
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.000, -81.140

Chatham County Emergency Management reported a house struck by lightning at N Leeds Gate Road.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202102, 1202101, 1202106, 1202107, 1202108, 1202104.